Alert archive / Louisiana / Tornado Warnings in 2010

Tornado Warning 31, NWS New Orleans, LA

August 29, 2010Lafourche Parish, Saint Charles Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Aug 29, 2010, 4:16 AM CDT for Lafourche Parish, Saint Charles Parish, Saint John the Baptist Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2010, 4:16 AM CDT (09:16 UTC)
Expired
Aug 29, 2010, 5:00 AM CDT
In force
44 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Lafourche Parish, LA, Saint Charles Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2010-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2010-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WFUS54 KLIX 290916
TORLIX
LAC057-089-095-291000-
/O.NEW.KLIX.TO.W.0031.100829T0916Z-100829T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
416 AM CDT SUN AUG 29 2010

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL LAFOURCHE PARISH IN SOUTHEAST LOUISIANA...
  WESTERN ST. CHARLES PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF HAHNVILLE...
  SOUTH CENTRAL ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 500 AM CDT

* AT 411 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTH
  OF DES ALLEMANDS...OR 9 MILES NORTH OF LAROSE...MOVING NORTH AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BOUTTE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A PIECE OF STURDY 
FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN 
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS 
TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2995 9063 2999 9040 2963 9033 2960 9046
TIME...MOT...LOC 0916Z 165DEG 12KT 2971 9042

$$
1 follow-up statement
223 
WWUS54 KLIX 290941
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
441 AM CDT SUN AUG 29 2010

LAC057-089-095-291000-
/O.CON.KLIX.TO.W.0031.000000T0000Z-100829T1000Z/
ST. JOHN THE BAPTIST LA-ST. CHARLES LA-LAFOURCHE LA-
441 AM CDT SUN AUG 29 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR NORTH
CENTRAL LAFOURCHE...WESTERN ST. CHARLES AND SOUTH CENTRAL ST. JOHN
THE BAPTIST PARISHES...

AT 439 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A TORNADO.  THIS TORNADO WAS LOCATED NEAR DES ALLEMANDS...OR
13 MILES SOUTH OF HAHNVILLE...MOVING NORTH AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOUTTE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A PIECE OF STURDY 
FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN 
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS 
TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 2995 9063 2999 9040 2963 9033 2960 9046
TIME...MOT...LOC 0941Z 165DEG 12KT 2979 9044

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:45 AM CDT, 31 minutes earlier.

Area forecast discussion, Aug 29, 3:45 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 AM CDT SUN AUG 29 2010

.SHORT TERM...
LONG FETCH OF TROPICAL MOISTURE CONTINUES TO AFFECT THE AREA. VERY
WEAK SFC LOW OVER THE NW GULF WILL HELP THIS SCENARIO CONINUE
THROUGH A GOOD PART OF THE WEEK WITH SOME MOVEMENT TO THE WEST. A
DRY AIR SURGE ASSOCIATED WITH A HIGH WILL MOVE SW FROM THE EAST
COAST SHOVING THE HEAVY RAIN AWAY FROM THE AREA BY THU. A
WEAKNESS WILL DEVELOP ACROSS THE CENTRAL GULF FROM FLA TO SOUTHERN
TX BY THE END OF THE WEEK AND A FRONT WILL MOVE IN FROM THE NORTH
AND STALL OVER THE SOUTHERN STATES. DRY AIR BETWEEN THESE TWO
WEAKNESSES WILL GET SQUEEZED AND RAIN MAY FALL BACK INTO THE FCAST
BY THE WEEKEND.

.AVIATION...

A VERY UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS THE
AREA...WITH MVFR CEILINGS EXPECTED AT MOST OF THE TERMINALS THROUGH
14Z.  AT KMCB...SOME LOWER IFR CEILINGS WILL BE POSSIBLE TONIGHT.
IN ADDITION TO THE LOW CLOUD DECK...SCATTERED CONVECTION WILL
CONTINUE TO DEVELOP THROUGH THE FORECAST PERIOD.  THIS CONVECTIVE
ACTIVITY WILL PRODUCE IFR CEILING AND VISIBILITY RESTRICTIONS AS IT
MOVES THROUGH A TAF SITE.  THE CONVECTIVE ACTIVITY IS HARD TO TIME
EXACTLY...BUT THE DIURNAL MAXIMUM FOR CONVECTION WILL GENERALLY BE
BETWEEN 18 AND 22Z.  DUE TO THIS...HAVE PUT IN A TEMPO GROUP TO
REFLECT THIS INCREASED RISK OF THUNDERSTORM ACTIVITY.  32
 &&

.MARINE...

STRONG EASTERLY FLOW OF 15 TO 20 KNOTS AND SEAS OF 4 TO 6 FEET WILL
CONTINUE TO IMPACT THE COASTAL WATERS FOR THE NEXT SEVERAL DAYS...AS
A STRONG GRADIENT BETWEEN A LOW OVER THE GULF OF MEXICO AND A HIGH
OVER THE MID-ATLANTIC STATES REMAINS IN PLACE.  THIS GRADIENT FLOW
WILL BEGIN TO WEAKEN BY NEXT WEEKEND AS THE LOW OVER THE GULF MOVES
TOWARD TEXAS AND THE AREA OF HIGH PRESSURE BECOMES CENTERED OVER THE
GULF SOUTH.  32

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  71  88  70 /  70  40  40  30
BTR  87  74  91  74 /  60  30  30  30
ASD  87  75  87  74 /  80  40  50  40
MSY  87  76  88  77 /  80  40  50  40
GPT  84  75  85  74 /  80  50  50  40
PQL  84  74  85  72 /  80  50  50  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     ASSUMPTION...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
     THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
     UPPER TERREBONNE.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
     FROM 20 TO 60 NM...COASTAL WATERS FROM THE PORT FOURCHON TO
     LOWER ATCHAFALAYA RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     FROM 20 TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM.

MS...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.

&&
Hazardous weather outlook, Aug 28, 7:00 PM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT SAT AUG 28 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-292030-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
700 PM CDT SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL PREVAIL
OVERNIGHT...ESPECIALLY SOUTHEAST OF A LINE FROM PIERRE PART TO
POPLARVILLE. ABUNDANT MOISTURE...A NEARLY STATIONARY BOUNDARY DRAPED
ACROSS SOUTHEAST LOUISIANA...AND A FEW OTHER FEATURES WILL COMBINE
TO PRODUCE LOCALLY HEAVY RAIN OVER THE AREA. RAINFALL TOTALS OF 2 TO
4 INCHES WITH ISOLATED HIGHER AMOUNTS WILL BE POSSIBLE THROUGH
SUNDAY EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AREAS MAINLY
ALONG AND SOUTH OF A LINE FROM PIERRE PART...TO POPLARVILLE...TO
WADE. ALSO...A FEW THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS
OF 40 MPH.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL OF THE
COASTAL WATERS WITH THE EXCEPTION OF THE SOUNDS AND LAKES. A LARGE
AREA OF HIGH PRESSURE OVER THE EASTERN SEABOARD AND WEAK LOW
PRESSURE IN THE WESTERN GULF IS LEADING TO STRONG SOUTHEASTERLY
WINDS. WINDS NEAR 20 KNOTS WITH FREQUENT HIGHER GUSTS WILL BE
POSSIBLE...WITH SEAS 5 TO 7 FEET OFFSHORE. SMALL CRAFT WILL NEED TO
EXERCISE CAUTION ON LAKE BORGNE AND THE SOUNDS AS 15 TO 20 KNOT
WINDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM SUNDAY EVENING.
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS...SOME WITH HEAVY
RAINFALL...ARE EXPECTED TO CONTINUE INTO SUNDAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED MONDAY THROUGH FRIDAY. GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

PERSISTENT EAST TO SOUTHEAST WINDS WILL CAUSE TIDES TO RISE ABOVE
NORMAL ACROSS THE COAST AND TIDAL LAKES...ESPECIALLY DURING THE
EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT OPERATIONS IS NOT EXPECTED. HOWEVER...PLEASE
REPORT ANY FLASH FLOODING TO YOUR LOCAL LAW ENFORCEMENT OR
EMERGENCY OPERATIONS.

In the hours before

Special weather statement, Aug 29, 3:01 AM CDT, 1 hour 15 minutes before
LAZ059>062-067-290900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
301 AM CDT SUN AUG 29 2010

...STRONG THUNDERSTORM MOVING NORTH AFFECTING ST. CHARLES PARISH...
JEFFERSON PARISH...ORLEANS PARISH...LAFOURCHE PARISH...

AT 254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CUT OFF...OR ABOUT 3 MILES NORTHEAST OF CUT
OFF...MOVING NORTH AT 25 MPH.

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM
HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:08 AM CDTTornado WarningLIXJefferson, Lafourche, Saint Charles37 min
Aug 29, 5:09 AM CDTFlash Flood WarningLIXLafourche, Saint Charles3 hr
Aug 29, 12:25 PM CDTSpecial Marine WarningLIX50 min
Aug 29, 12:35 PM CDTAreal Flood AdvisoryLIXJefferson, Lafourche, Saint Charles, Saint John the Baptist, Saint Tammany, Tangipahoa55 min
Aug 29, 1:37 PM CDTFlash Flood WarningLIXJefferson, Lafourche, Saint Charles3 hr

Nearby

Tornado Warnings in Louisiana, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.